Cônes asymptotiques et invariants de quasi-isométrie pour les espaces métriques hyperboliques  [ Asymptotics cones and quasi-isometry invariants for hyperbolic metric spaces ]
Annales de l'Institut Fourier, Volume 51 (2001) no. 1, p. 81-97

We use the equivalence due to M. Gromov between the hyperbolicity of a geodesic metric space and the fact that its asymptotic cones are real trees. This result allows us first of all to provide a new proof of the fact that subquadratic isoperimetric inequality implies hyperbolicity. This proof has the advantages of being very short and of using only one property of the filling area of loops, i.e., the quadrangle inequality. We also find other metric properties equivalent to hyperbolicity. For instance we prove that hyperbolicity is equivalent to the fact that the filling radius has logarithmic order. Moreover it suffices for the filling radius to be sublinear in order to have the filling radius. The same statements are true for another function, the constriction of loops.

On utilise l'équivalence due à M. Gromov entre l'hyperbolicité d'un espace métrique géodésique et le fait que ses cônes asymptotiques sont des arbres réels. Ce résultat permet tout d'abord de donner une nouvelle preuve du fait que l'inégalité isopérimétrique sous-quadratique implique l'hyperbolicité. Les avantages de cette preuve sont qu'elle est très courte et qu'elle utilise une seule propriété de la fonction aire de remplissage des courbes fermées, l'inégalité du quadrilatère. On trouve aussi d'autres propriétés métriques équivalentes à l'hyperbolicité. Par exemple on montre que l'hyperbolicité est équivalente au fait que le rayon de remplissage est d'ordre logarithmique. D'ailleurs il suffit de demander que le rayon de remplissage soit sous-linéaire pour avoir l'hyperbolicité de l'espace et l'ordre logarithmique du rayon de remplissage. Les mêmes affirmations restent vraies si on remplace le rayon de remplissage par une autre fonction, l'étranglement des courbes.

DOI : https://doi.org/10.5802/aif.1816
Classification:  20F10,  53C23
Keywords: asymptotic cone, hyperbolic spaces, isoperimetric inequality
@article{AIF_2001__51_1_81_0,
     author = {Drutu, Cornelia},
     title = {C\^ones asymptotiques et invariants de quasi-isom\'etrie pour les espaces m\'etriques hyperboliques},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {51},
     number = {1},
     year = {2001},
     pages = {81-97},
     doi = {10.5802/aif.1816},
     zbl = {0992.20031},
     mrnumber = {1821069},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_2001__51_1_81_0}
}
Drutu, Cornelia. Cônes asymptotiques et invariants de quasi-isométrie pour les espaces métriques hyperboliques. Annales de l'Institut Fourier, Volume 51 (2001) no. 1, pp. 81-97. doi : 10.5802/aif.1816. http://www.numdam.org/item/AIF_2001__51_1_81_0/

[Al] J. Alonso Inégalités isopérimétriques et quasi-isométries, C. R. Acad. Sci. Paris, Série 1, Tome 311 (1991), pp. 761-764 | MR 1082628 | Zbl 0726.57002

[Bou] N. Bourbaki Topologie générale, Hermann, Paris (1965) | MR 244924

[Bow1] B. Bowditch A short proof that a sub-quadratic isoperimetric inequality implies a linear one, Mich. J. Math., Tome 42 (1995), pp. 103-107 | Article | MR 1322192 | Zbl 0835.53051

[Bow2] B. Bowditch; E. Ghys, A. Haefliger, A. Verjovski, Éd. Notes on Gromov's hyperbolicity criterion for path metric spaces, Group Theory from a Geometrical Viewpoint, ICTP Trieste, 1990, World Scientific Publishing Co. (1991) | Zbl 0843.20031

[Dr1] C. Druţu Remplissage dans des réseaux de Q-rang 1 et dans des groupes résolubles, Pacific J. Math., Tome 185 (1998), pp. 269-305 | Article | MR 1659046 | Zbl 0924.22011

[Dr2] C. Druţu Réseaux des groupes de Lie semisimples et invariants de quasi-isométrie (Thèse Université de Paris-Sud XI)

[Ge] S. Gersten; G. A. Niblo, M.A. Roller, Éd. Isoperimetric and Isodiametric Functions of Finite Presentations, Geometric Group Theory. Proceedings of the Symposium held in Sussex, Cambridge University Press (LMS Lecture Notes Series 181) Tome vol. 1 (1991) | Zbl 0829.20054

[GH] E. Ghys; P. De La Harpe Sur les groupes hyperboliques d'après M. Gromov, Birkhäuser (1990) | MR 1086648 | Zbl 0731.20025

[Gr1] M. Gromov Groups of polynomial growth and expanding maps, Publ. Math. IHES, Tome 53 (1981), pp. 53-73 | Numdam | MR 623534 | Zbl 0474.20018

[Gr2] M. Gromov; S. Gersten, Éd. Hyperbolic groups, Essays in group theory, Springer (MSRI Publ.) Tome 8 (1987), pp. 75-263 | Zbl 0634.20015

[Gr3] M. Gromov; G.A. Niblo, M.A. Roller, Éd. Asymptotic Invariants of Infinite Groups, Geometric Group Theory. Proc. of the Symposium held in Sussex, Cambridge University Press (LMS Lecture Notes Series 181) Tome vol. 2 (1991)

[Ol] A. Yu. Olshanski Hyperbolicity of groups with subquadratic isoperimetric inequalities, Intl. J. Alg. Comp., Tome 1 (1991), pp. 282-290 | MR 1148230 | Zbl 0791.20034

[P1] P. Papasoglu; R. Charney, M. Davis, M. Shapiro, Éd. On the subquadratic isoperimetric inequality, Geometric group theory, de Gruyter, Berlin-New York (1995) | Zbl 0849.20026

[P2] P. Papasoglu On the asymptotic cone of groups satisfying a quadratic isoperimetric inequality, J. Diff. Geometry, Tome 44 (1996), pp. 789-806 | MR 1438192 | Zbl 0893.20029

[VDW] L. Van Den Dries; A.J. Wilkie On Gromov's theorem concerning groups of polynomial growth and elementary logic, J. Algebra, Tome 89 (1984), pp. 349-374 | Article | MR 751150 | Zbl 0552.20017